Gingival Hyperplasia

July 1, 2006

A 61-year-old man presented with swollen gums. His medical history was significant for hypertension. About 6 months earlier, he had started taking nifedipine, 60 mg/d. He was not taking any other medications.

 

A 61-year-old man presented with swollen gums. His medical history was significant for hypertension. About 6 months earlier, he had started taking nifedipine, 60 mg/d. He was not taking any other medications.

On further questioning by Senthil Nachimuthu, MD, and Kiruthika Balasundaram, MBBS, of Huey P. Long Medical Center, Alexandria, La, the patient recalled that the development of gingival hyperplasia coincided with the use of nifedipine.

It is well known that phenytoin can cause gingival hyperplasia. However, calcium channel blockers, particularly nifedipine, and the immunosuppressive agent cyclosporine may also produce gum hyperplasia.1 Certain persons, especially those with poor oral hygiene and poor dentition, are more susceptible to this adverse reaction. Therefore, make sure that patients have good oral hygiene before starting these medications.

The exact pathophysiology is not clearly understood. However, it is probably related to the interaction of the agent (phenytoin, cyclosporine, nifedipine) with epithelial keratinocytes, fibroblasts, and collagen, which leads to an overgrowth of gingival tissue.

Oral hygiene is key to the prevention of gum overgrowth. Advise patients to brush and floss regularly and to use antiseptic mouthwash.2 Gingival hyperplasia usually resolves within a few weeks after the offending agent is removed. Consider referring patients to a dental specialist for further care, which may include medical and surgical management. Azithromycin may be effective, especially for cyclosporine-induced gingival hyperplasia in patients who have had renal transplantation.3

In this patient, nifedipine was switched to an antihypertensive medication of a different class, and he was referred to a dental specialist. After a month, the gingival hyperplasia decreased moderately. The importance of maintaining good oral hygiene was stressed to the patient. The FDA was notified of the adverse reaction.

References:

REFERENCES:


1.

Eggerath J, English H, Leichter JW. Drug-associated gingival enlargement: case report and review of aetiology, management and evidence-based outcomes of treatment.

J N Z Soc Periodontol.

2005;88:7-14.


2.

Mavrogiannis M, Ellis JS, Thomason JM, Seymour RA. The management of drug-induced gingival overgrowth.

J Clin Periodontol.

2006;33:434-439.


3.

Tokgoz B, Sari HI, Yildiz O, et al. Effects of azithromycin on cyclosporine-induced gingival hyperplasia in renal transplant patients.

Transplant Proc.

2004; 36:699-702.